Alert archive / Wisconsin / Severe Thunderstorm Warnings in 2024
Severe Thunderstorm Warning 9, NWS Green Bay, WI
NWS Green Bay, WI issued this severe thunderstorm warning at May 18, 2024, 6:45 PM CDT for Portage County, Waushara County, Wood County, Wisconsin. It was in force for 46 min. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 18, 2024, 6:45 PM CDT (23:45 UTC)
- Expired
- May 18, 2024, 7:31 PM CDT
- In force
- 46 min
- Issued by
- NWS Green Bay, WI
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Portage County, WI, Waushara County, WI, Wood County, WI
The radar
The Green Bay radar (KGRB), 119 km from the middle of the area, began a volume at 23:45 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 18, 6:47 PM CDT | HAIL 0.88 | 2 Se Port Edwards, WI | |
| May 18, 7:00 PM CDT | HAIL 1 | 2 E Wisconsin Rapids, WI | Trained spotter reported 1 inch hail. Location estimated. |
| May 18, 7:00 PM CDT | HAIL 1.75 | 3 Sse Wisconsin Rapids, WI | 2 Facebook reports of golf ball size hail on the south side of Wisconsin Rapids. Pictures available. Dents on vehicles reported. |
| May 18, 7:03 PM CDT | HAIL 1 | 2 Wnw Almond, WI | Trained spotter reported quarter inch hail along with an estimated 70 mph wind gusts. Report of a tree sown over the road. |
| May 18, 7:04 PM CDT | HAIL 1 | 2 S Biron, WI | Portage County Emergency Manager reported 1 inch hail in Wisconsin Rapids. |
| May 18, 7:38 PM CDT | HAIL 1 | 2 Se Port Edwards, WI | Report from mPING: Quarter (1.00 in.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 15 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| May 18, 3:26 PM CDT | Severe Thunderstorm Watch | SPC | 7 hr |
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 11.8 hours before the alert went out and 120 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1710 m above ground
- 0-6 km bulk shear
- 22 kt
- 0-1 km storm-relative helicity
- 22 m²/s²
- 0-3 km storm-relative helicity
- 55 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
863
WUUS53 KGRB 182345
SVRGRB
WIC097-137-141-190045-
/O.NEW.KGRB.SV.W.0009.240518T2345Z-240519T0045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Green Bay WI
645 PM CDT Sat May 18 2024
The National Weather Service in Green Bay has issued a
* Severe Thunderstorm Warning for...
Southeastern Wood County in central Wisconsin...
Southern Portage County in central Wisconsin...
Northwestern Waushara County in central Wisconsin...
* Until 745 PM CDT.
* At 645 PM CDT, a severe thunderstorm was located near Lake
Wazeecha, or 7 miles southeast of Wisconsin Rapids, moving east at
35 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Wisconsin Rapids, Amherst, Plainfield, Lake Wazeecha, Plover,
Nekoosa, Port Edwards, Biron, Wild Rose, and Almond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4416 8960 4425 8960 4425 8987 4442 8992
4447 8923 4415 8922
TIME...MOT...LOC 2345Z 267DEG 30KT 4432 8972
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski3 follow-up statements
911
WWUS53 KGRB 190000
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
700 PM CDT Sat May 18 2024
WIC097-137-141-190045-
/O.CON.KGRB.SV.W.0009.000000T0000Z-240519T0045Z/
Wood WI-Portage WI-Waushara WI-
700 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHEASTERN WOOD...SOUTHERN PORTAGE AND NORTHWESTERN WAUSHARA
COUNTIES...
At 659 PM CDT, a severe thunderstorm was located 7 miles northwest of
Plainfield, or 13 miles southeast of Wisconsin Rapids, moving east
at 35 mph. A secon storm was developing in southeastern Wood County
and could also be severe.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Wisconsin Rapids, Amherst, Plainfield, Lake Wazeecha, Plover,
Nekoosa, Port Edwards, Biron, Wild Rose, and Almond.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4416 8960 4425 8960 4425 8987 4442 8992
4447 8923 4415 8922
TIME...MOT...LOC 2359Z 266DEG 30KT 4430 8959
TORNADO...POSSIBLE
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski387
WWUS53 KGRB 190013
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
713 PM CDT Sat May 18 2024
WIC141-190023-
/O.CAN.KGRB.SV.W.0009.000000T0000Z-240519T0045Z/
Wood WI-
713 PM CDT Sat May 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN WOOD COUNTY IS
CANCELLED...
The storms which prompted the warning have moved out of the warned
area. Therefore, the Severe Thunderstorm Warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northeastern Wisconsin.
&&
LAT...LON 4416 8960 4424 8960 4425 8964 4425 8972
4443 8972 4447 8923 4415 8922
TIME...MOT...LOC 0013Z 263DEG 26KT 4437 8943 4431 8941 4424 8944
$$
WIC097-137-190045-
/O.CON.KGRB.SV.W.0009.000000T0000Z-240519T0045Z/
Portage WI-Waushara WI-
713 PM CDT Sat May 18 2024
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR SOUTHERN PORTAGE AND NORTHWESTERN WAUSHARA COUNTIES...
At 713 PM CDT, severe thunderstorms were located along a line
extending from 9 miles southwest of Amherst to 9 miles west of
Hartman Creek State Park to near Plainfield, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
Locations impacted include...
Amherst, Plainfield, Plover, Wild Rose, Almond, Amherst Junction,
Blaine, Coddington, Emmons Creek Barrens, and Kellner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with these storms, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 4416 8960 4424 8960 4425 8964 4425 8972
4443 8972 4447 8923 4415 8922
TIME...MOT...LOC 0013Z 263DEG 26KT 4437 8943 4431 8941 4424 8944
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Kurimski795
WWUS53 KGRB 190031
SVSGRB
Severe Weather Statement
National Weather Service Green Bay WI
731 PM CDT Sat May 18 2024
WIC097-137-190041-
/O.CAN.KGRB.SV.W.0009.000000T0000Z-240519T0045Z/
Portage WI-Waushara WI-
731 PM CDT Sat May 18 2024
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN PORTAGE AND
NORTHWESTERN WAUSHARA COUNTIES IS CANCELLED...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the Severe Thunderstorm Warning has been cancelled.
However, small hail, gusty winds and heavy rain are still possible
with these thunderstorms.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central and northeastern Wisconsin.
&&
LAT...LON 4416 8960 4424 8960 4425 8964 4425 8972
4443 8972 4447 8923 4415 8922
TIME...MOT...LOC 0030Z 267DEG 30KT 4438 8923 4432 8921 4425 8924
$$
KurimskiWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Green Bay, WI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 2:55 PM CDT, 3 hours 50 minutes earlier. Its key messages:
- Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes.
- Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat.
Area forecast discussion, May 18, 2:55 PM CDT, 3 hours 50 minutes before
Area Forecast Discussion National Weather Service Green Bay WI 255 PM CDT Sat May 18 2024 Forecast discussion for routine afternoon forecast issuance .KEY MESSAGES... - Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight chance that some of these storms may become severe with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but will be weakening as daytime heating wanes. - Active weather expected Monday through Tuesday night, with potential for a couple periods of heavy rainfall, and possibly a severe threat. && .DISCUSSION... Issued at 255 PM CDT Sat May 18 2024 Short Term...Tonight and Sunday Main forecast concern remains on the severe potential late this afternoon into early evening as a cold front moves across the area. The 19Z MSAS surface analysis showed this cold front stretch from the MN Arrowhead south to far western WI to central IA. Ahead of the front, very warm temperatures (in the 80s away from the lake) were in place with dew points climbing into the 50s. A broken line of showers and thunderstorms is forecast to sweep across northeast WI this evening as the cold front moves across the badger state. Strong to locally severe storms are still possible with the greater potential over central WI where MLCAPES reach between 700 and 1000 J/KG. Bulk shear to range from 30 to 40 knots with higher values over northern WI. Mid-level lapse rates reside between 6.5 and 7.5 C/KM late in the afternoon into early evening. Hail and gusty winds would be the main threats. This convective activity is expected to lose some punch as it moves into eastern WI as we lose daytime heating and instability wanes. Behind the cold front, high pressure is forecast to build into the western Great Lakes after midnight, thus skies will become mostly clear. Min temperatures to range from the middle to upper 40s north-central WI, to the middle 50s across east-central WI. This high pressure moves into the center of the Great Lakes on Sunday with a sunny start to the day. As the high pressure shifts to our east in the afternoon, expect middle and high clouds begin to overspread the area as moisture begins to pool around the now- stalled cold front (turning into a warm front) over the Midwest. Temperatures on Sunday to be cooler with readings in the upper 60s to lower 70s near Lake MI, middle to upper 70s inland. Long Term...Sunday Night Through Saturday Main concerns revolve around a couple potent systems moving through the region Monday through Tuesday night, and associated heavy rainfall and thunderstorm potential. After a dry start to Sunday night, showers and thunderstorms will return by early Monday as a potent short-wave trough approaches from the Plains. Widespread showers and embedded storms will move through during the day on Monday, then depart during the late afternoon and evening. With PWATs around 1.5 inches, expect pockets of heavy rainfall to occur. Abundant cloud cover and widespread shower activity should limit instability, so the severe threat appears marginal at best. After a brief lull in the precipitation Monday night, an even stronger system is expected to approach the region Tuesday. Models show around a 990 MB low tracking west of the forecast area in the afternoon and evening. This system will be quite dynamic, with a 50 knot LLJ and negatively-tilted short-wave trough. Heavy rainfall looks like a good bet in the afternoon and evening. The severe threat will depend on whether or not a warm front can make it into C/EC WI Tuesday afternoon and evening. Deep layer shear looks pretty impressive, so this bears watching. SPC has outlined the southern half of the forecast area on the day 4 outlook, and WPC has the entire area in a marginal risk for excessive rainfall. The rest of the extended forecast looks quiet in comparison. && .AVIATION...for 18Z TAF Issuance Issued at 1237 PM CDT Sat May 18 2024 A broken line of thunderstorms are expected to move across the region during the late afternoon and evening hours ahead of a cold front. The activity should be along a line from RHI to ISW around 22z, IMT to DLL around 01z, and ESC to OSH by 02z. The activity will like weaken as it moves towards Lake Michigan. Strong wind gusts, hail and brief IFR conditions may accompany the stronger thunderstorms. VFR conditions are expected outside of the thunderstorm activity. After the convective activity exits the area by late evening, there will be clearing overnight and good flying weather Sunday. && .GRB WATCHES/WARNINGS/ADVISORIES... None. && DISCUSSION.....Kallas/Kieckbusch AVIATION.......Kallas
Hazardous weather outlook, May 18, 3:04 PM CDT, 3 hours 41 minutes before
Hazardous Weather Outlook National Weather Service Green Bay WI 304 PM CDT Sat May 18 2024 WIZ005-010>013-018>022-030-031-035>040-045-048>050-073-074-192015- Vilas-Oneida-Forest-Florence-Northern Marinette County-Lincoln- Langlade-Menominee-Northern Oconto County-Door-Marathon-Shawano- Wood-Portage-Waupaca-Outagamie-Brown-Kewaunee-Waushara-Winnebago- Calumet-Manitowoc-Southern Marinette County- Southern Oconto County- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for north-central and northeast Wisconsin. .DAY ONE...Tonight Thunderstorms are likely late this afternoon across central and north-central Wisconsin. There is a slight risk of severe storms with damaging winds and large hail. Scattered thunderstorms are expected in east-central and far northeast Wisconsin this evening, but should be weakening as daytime heating wanes. Poor air quality is expected across Manitowoc County through this evening. An Air Quality Advisory is in effect until 11 PM. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Additional chances for showers and thunderstorms are expected for the early to mid part of the next work week. A couple periods of heavy rainfall will be possible, along with potential for localized urban flooding. There may also be threat of severe thunderstorms, especially Tuesday afternoon and evening. .SPOTTER INFORMATION STATEMENT... Spotter activation could be needed late this afternoon into early this evening. LMZ521-522-541>543-192015- The Bay of Green Bay south of a line from Cedar River MI to Rock Island Passage-Lake Michigan from Washington Island to Sheboygan- 304 PM CDT Sat May 18 2024 This Hazardous Weather Outlook is for portions of northwest Lake Michigan and the waters of Green Bay. .DAY ONE...Tonight Thunderstorms will pose a threat to mariners this evening. .DAYS TWO THROUGH SEVEN...Sunday through Saturday Thunderstorms will be possible Monday through Tuesday night. Any storms may pose a threat to mariners. Conditions may become hazardous for small craft Tuesday night into Wednesday. Kallas/Kieckbusch
In the hours before
Local storm report, May 18, 5:42 PM CDT, 1 hour 3 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
542 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM Hail Arbor Vitae 45.92N 89.66W
05/18/2024 M1.00 Inch Vilas WI Fire Dept/Rescue
&&Local storm report, May 18, 6:09 PM CDT, 36 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
609 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0555 PM Hail Irma 45.34N 89.66W
05/18/2024 E1.00 Inch Lincoln WI Broadcast Media
WSAW-TV relayed report of 1 inch hail in
Irma.
&&
KKLocal storm report, May 18, 6:23 PM CDT, 22 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
623 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0525 PM Hail Woodruff 45.90N 89.69W
05/18/2024 M1.25 Inch Vilas WI Public
&&Local storm report, May 18, 6:29 PM CDT, 16 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
629 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0612 PM Tstm Wnd Dmg Babcock 44.29N 90.13W
05/18/2024 Wood WI Public
Tree branches down.
0612 PM Hail Babcock 44.29N 90.13W
05/18/2024 M0.50 Inch Wood WI Public
&&
KurimskiSpecial weather statement, May 18, 6:34 PM CDT, 11 minutes before
Special Weather Statement
National Weather Service Green Bay WI
634 PM CDT Sat May 18 2024
WIZ036-190000-
Portage WI-
634 PM CDT Sat May 18 2024
...A STRONG THUNDERSTORM WILL IMPACT SOUTHERN PORTAGE COUNTY THROUGH
700 PM CDT...
At 634 PM CDT, Doppler radar was tracking a strong thunderstorm near
Wisconsin Rapids, moving east at 40 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Lake Wazeecha, Plover, Biron, Almond, Kellner, Keene, Fancher,
Arnott, Bancroft, and Coddington.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
A Severe Thunderstorm Watch remains in effect until 1000 PM CDT for
central Wisconsin.
&&
LAT...LON 4425 8972 4444 8973 4450 8936 4424 8931
4424 8950
TIME...MOT...LOC 2334Z 262DEG 33KT 4433 8984
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
KurimskiLocal storm report, May 18, 6:43 PM CDT, 2 minutes before
Preliminary Local Storm Report
National Weather Service Green Bay WI
643 PM CDT Sat May 18 2024
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0632 PM Hail Nekoosa 44.31N 89.88W
05/18/2024 M0.88 Inch Wood WI Public
&&
KurimskiThe office that day
Everything else NWS Green Bay, WI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 18, 3:53 PM CDT | Special Weather Statement | GRB | Lincoln | 52 min |
| May 18, 4:28 PM CDT | Special Weather Statement | GRB | Marathon | 62 min |
| May 18, 4:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln | 70 min |
| May 18, 4:47 PM CDT | Special Weather Statement | GRB | Vilas | 43 min |
| May 18, 4:57 PM CDT | Special Weather Statement | GRB | Wood | 63 min |
| May 18, 4:58 PM CDT | Severe Thunderstorm Warning | GRB | Oneida, Vilas | 38 min |
| May 18, 5:35 PM CDT | Severe Thunderstorm Warning | GRB | Lincoln, Marathon | 40 min |
| May 18, 5:41 PM CDT | Special Weather Statement | GRB | Wood | 34 min |
| May 18, 5:41 PM CDT | Severe Thunderstorm Warning | GRB | Langlade, Lincoln, Oneida | 49 min |
| May 18, 6:05 PM CDT | Severe Thunderstorm Warning | GRB | Wood | 40 min |
| May 18, 6:26 PM CDT | Severe Thunderstorm Warning | GRB | Forest, Langlade, Oneida | 64 min |
| May 18, 6:34 PM CDT | Special Weather Statement | GRB | Portage | 26 min |
| May 18, 6:56 PM CDT | Special Weather Statement | GRB | Forest | 49 min |
Nearby
Severe Thunderstorm Warnings in Wisconsin, 2024Every severe thunderstorm warning in 2024
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.